Florida, 2012

Damaging Wind in Florida, September 18, 2012

September 18, 2012 · NWS TBW · 1 event in 1 county or zone

Deep tropical moisture from southwest flow fueled numerous thunderstorms ahead of an approaching cold front. One of these thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep tropical moisture from southwest flow fueled numerous thunderstorms ahead of an approaching cold front. One of these thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 18, 1:00 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
200 PM EDT TUE SEP 18 2012

.SYNOPSIS...
18Z WATER VAPOR AND H4 RUC ANALYSIS SHOWS A HIGHLY AMPLIFIED UPPER
LEVEL PATTERN ACROSS NORTH AMERICA. NORTHERN STREAM FLOW ARRIVES
ATOP RIDGING ALONG THE BRITISH COLUMBIA COASTLINE BEFORE RAPIDLY
DIVING SOUTHWARD INTO A DOMINANT LONG WAVE TROUGH IN CONTROL OF THE
EASTERN HALF OF THE CONTINENT. THIS TROUGH AXIS EXTENDS FROM ONTARIO
THROUGH THE GREAT LAKES AND DOWN ALL THE WAY TO THE NORTHERN GULF
COAST. SHORTWAVE ENERGY ROUNDING THE BASE OF THIS TROUGH HAS BEEN
PIVOTING EASTWARD AND NORTHEASTWARD TODAY FROM NEAR THE MS DELTA
REGION TO SOUTHERN AL/GA. DEEP LAYER QG FORCING IN ADVANCE OF THIS
ENERGY ALONG WITH SOME WEAK UPPER LEVEL DIFFLUENCE AND ABUNDANT DEEP
LAYER MOISTURE HAS BEEN SUFFICIENT TO FORCE SEVERAL BANDS OF
CONVECTION ACROSS NORTH/CENTRAL FLORIDA AND THE EASTERN GULF OF
MEXICO. THE MOST ORGANIZED CONVECTION AND HIGHEST RAIN CHANCES
(CATEGORICAL) WILL REMAIN FROM THE TAMPA BAY AREA NORTHWARD THE REST
OF THE AFTERNOON. SOUTH OF TAMPA BAY RAIN CHANCES (SCATTERED
SHOWERS/STORMS) WILL CONTINUE TO INCREASE IN COVERAGE...BUT BE A
RESULT OF MORE TYPICAL DIURNAL HEATING PROCESSES.

AT THE SURFACE...FORECAST AREA RESIDES BETWEEN THE SUBTROPICAL RIDGE
AXIS ALONG THE FLORIDA STRAITS AND A COLD FRONT EXTENDING FROM NEAR
ATLANTA GA SOUTHWARD TO THE FLORIDA PANHANDLE. THIS FRONT WILL
SLOWLY PROCEED EASTWARD...BUT WILL NOT BE REACHING OUR ZONES THROUGH
TONIGHT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
TONIGHT...THE SHORTWAVE ENERGY THAT HAS BEEN FORCING MUCH OF THE
ORGANIZED CONVECTION TODAY WILL BE SHEARING OUT TO THE NORTHEAST
THIS EVENING WITH A WEAKENING OF THE OVERALL SYNOPTIC FORCING.
HOWEVER...WITH THE MAIN UPPER LEVEL TROUGH AXIS STILL TO OUR
WEST...THE WEAK DIFFLUENCE ALOFT...ALONG WITH ANY SMALLER IMPULSE
MOVING THROUGH THE FLOW WILL KEEP PERIODS OF SHOWERS AND STORMS
MOVING ASHORE. FORECAST WILL SHOW POPS IN THE LIKELY RANGE MOST
PLACES THROUGH THE EVENING HOURS...AND THEN TAPER BACK TO CHANCE
POPS AFTER MIDNIGHT.

WEDNESDAY...COLD FRONT WILL SETTLE OVER THE NATURE COAST ZONES IN A
POSITION FAR ENOUGH NORTH TO PREVENT ANY SIGNIFICANT INTRUSION OF
DRIER AIR. WHILE NO POTENT IMPULSES ARE EXPECTED TO ORGANIZE
CONVECTION...THE GENERAL CYCLONIC FLOW...DEEP MOISTURE AND
DIFFLUENCE ALOFT SHOULD RESULT IN DECENT COVERAGES OF SHOWERS AND
STORMS THROUGH THE DAY. THESE STORMS MAY BE MOSTLY CONFINED CLOSE TO
THE COAST IN THE MORNING...BUT SHOULD EXPAND INLAND WITH TIME AS
DIURNAL HEATING AIDS THE OVERALL LIFT. HAVE GONE WITH CHANCE 30-50%
POPS NORTH AND LIKELY 60% POPS ALONG AND SOUTH OF THE I-4 CORRIDOR.

THURSDAY...
UPPER TROUGH WILL BEGIN TO SHOW SIGNS OF WEAKENING WHILE THE SURFACE
FRONT DISSIPATES OVER THE NORTHERN/CENTRAL PENINSULA. WITH LESS IN
THE WAY OF FOCUS FOR LIFT...WILL KEEP LIKELY POPS OUT OF THE
FORECAST FOR THE TIME BEING. HOWEVER...DEEP LAYER MOISTURE WILL
STILL BE IN PLACE...AND THIS SHOULD BE ENOUGH TO SUPPORT AT LEAST OF
CHANCE POP FOR SCATTERED MAINLY DIURNALLY FORCED CONVECTION.

&&

LONG TERM (FRIDAY THROUGH MONDAY)...
LITTLE CHANGE IN THE U/L PATTERN THROUGH THE PERIOD AS AN EXTENSIVE
L/W TROUGH EXTENDING FROM THE GREAT LAKES THROUGH THE NORTHERN GULF
OF MEXICO FRIDAY WILL ONLY PUSH TO THE EASTERN SEABOARD BY MONDAY AS
STRONG U/L DISTURBANCES ROTATE THROUGH THE BASE OF THE TROUGH...WITH
THE TROUGH AMPLIFYING AND DIGGING OVER THE SOUTHEAST U.S. SUNDAY.
WEAK SURFACE HIGH ALONG THE EAST COAST FRIDAY AND SATURDAY WITH WEAK
EASTERLY GRADIENT ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA.  DEEP
LAYER MOISTURE WILL BE SUFFICIENT FOR SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS TO DEVELOP WHICH WILL BE ENHANCED ALONG THE WEST
COAST SEA BREEZE BOUNDARY. HIGHEST POPS FROM TAMPA SOUTH TO FORT
MYERS IN REGION OF BEST MOISTURE AVAILABILITY AND INSTABILITY.  A
COLD FRONT WILL MOVE ACROSS THE SOUTHEAST U.S. SATURDAY NIGHT INTO
SUNDAY AND STALL OVER NORTH FLORIDA.  SURFACE HIGH PRESSURE BUILDING
OVER THE MIDWEST WILL ADVECT SLIGHTLY DRIER AIR OVER PORTIONS OF THE
FORECAST AREA SUNDAY AND MONDAY WITH DEW POINTS DROPPING INTO THE
MID 60S IN PORTIONS OF THE NORTHERN CWA AND INTERIOR.  THE DRIER AIR
WILL ALSO SIGNIFICANTLY DECREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS BOTH SUNDAY AND MONDAY.  TEMPERATURES WILL RUN NEAR
CLIMATIC NORMALS THROUGH THE PERIOD.

&&

.AVIATION...
CONTINUED MVFR/IFR WITH GUSTY WINDS IN TSRA FOR PIE AND TPA THROUGH
20Z. OTHERWISE PRIMARILY VFR.

&&

.MARINE...
A COLD FRONT WILL CONTINUE TO SLOWLY CROSS THE NORTHEAST GULF OF
MEXICO TONIGHT AND WEDNESDAY. ADVISORY AND CAUTIONARY LEVEL WINDS
ONGOING ACROSS THE NORTHERN AND CENTRAL WATERS WILL SLOWLY DECREASE
AS THE FRONT APPROACHES TONIGHT. THE FRONT WILL THEN SLOWLY DECAY
INTO THE LATER PORTION OF THE WEEK ALLOWING WINDS AND SEAS TO
FURTHER DIMINISH.

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL SLOWLY SAG INTO THE REGION FROM THE NORTHWEST
LATER TONIGHT AND WEDNESDAY...AND THEN DECAY INTO THE LATER PORTION
OF THE WEEK. THERE WILL NOT BE MUCH IN THE WAY OF DRIER AIR ARRIVING
WITH THIS FRONT...EVEN FOR THE NORTHERN NATURE COAST ZONES.
THEREFORE...DO NOT ANTICIPATE ANY CRITICAL FIRE WEATHER CONDITIONS
THROUGH THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  85  74  87 /  60  50  30  50
FMY  75  90  73  89 /  60  60  30  50
GIF  74  89  71  91 /  60  60  20  50
SRQ  76  85  73  87 /  60  50  30  50
BKV  72  87  67  88 /  60  50  20  50
SPG  77  84  75  86 /  60  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 10 PM EDT THIS EVENING FOR
     CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

UPDATE...MROCZKA
AVIATION...JILLSON
PREVIOUS DISCUSSION...RUDE
Hazardous weather outlook, Sep 18, 4:24 AM EST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
524 AM EDT TUE SEP 18 2012

FLZ039-042-043-048>052-055>057-060>062-065-182130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
524 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING OF
STREETS AND LOW LYING FLOOD PRONE AREAS. THE STRONGER STORMS MAY
PRODUCE WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING.

...RIP CURRENT IMPACT...
GUSTY SOUTHWEST WINDS TODAY WILL CREATE A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES. THOSE PLANNING BEACH ACTIVITIES SHOULD
EXERCISE CAUTION WHEN GOING INTO THE WATER. MODERATE RIP CURRENTS
CAN PULL EVEN A STRONG SWIMMER OUT INTO DEEPER WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS WILL OCCUR EACH
AFTERNOON THROUGH SATURDAY. STRONGER STORMS WILL GENERALLY PRODUCE
WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THOSE PLANNING OUTDOOR ACTIVITIES DURING THE
REMAINDER OF THE WEEK SHOULD KEEP AN EYE TO THE SKY FOR RAPIDLY
CHANGING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Local storm report, Sep 18, 12:12 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
112 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     MARINE TSTM WIND 2 WNW MACDILL AIR FORCE 27.86N 82.55W
09/18/2012  M40 MPH          HILLSBOROUGH       FL   C-MAN STATION

            35 KNOT WIND GUST.

&&

JILLSON
Special weather statement, Sep 18, 12:18 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
118 PM EDT TUE SEP 18 2012

FLZ052-181745-
POLK-
118 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR WAVERLY...OR NEAR LAKE WALES...MOVING NORTHEAST AT 30
MPH...WILL AFFECT LAKE WALES AND POINCIANA...UNTIL 145 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2783 8156 2804 8170 2818 8153 2815 8152
      2814 8145 2809 8144 2808 8134 2802 8138
      2805 8145 2800 8141 2801 8139 2791 8130
TIME...MOT...LOC 1719Z 239DEG 25KT 2797 8154
Local storm report, Sep 18, 12:27 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
127 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     MARINE TSTM WIND 4 WNW CLEARWATER        27.98N 82.83W
09/18/2012  M46 MPH          PINELLAS           FL   MESONET

            MESONET SITE ON CLEARWATER BEACH MEASURED A WIND GUST OF
            40 KNOTS.

&&

TBARRON
Special weather statement, Sep 18, 12:31 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
131 PM EDT TUE SEP 18 2012

FLZ049>051-181815-
PASCO-HILLSBOROUGH-PINELLAS-
131 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS...NORTHWESTERN
HILLSBOROUGH AND WESTERN PASCO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR TARPON SPRINGS...MOVING NORTHEAST AT 25 MPH...WILL
AFFECT HOLIDAY...TARPON SPRINGS...CRYSTAL BEACH AND PALM HARBOR...
UNTIL 215 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2840 8244 2821 8230 2797 8279 2820 8279
TIME...MOT...LOC 1731Z 237DEG 25KT 2813 8267
Local storm report, Sep 18, 12:53 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
153 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     MARINE TSTM WIND 5 SW LARGO              27.86N 82.85W
09/18/2012  M45 MPH          PINELLAS           FL   MESONET

            MESONET STATION AT INDIAN SHORES MEASURED A WIND GUST OF
            39 KNOTS.

&&

TBARRON
Special weather statement, Sep 18, 1:28 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
228 PM EDT TUE SEP 18 2012

FLZ051-181915-
HILLSBOROUGH-
228 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR APOLLO BEACH...OR 12 MILES SOUTHWEST OF BRANDON...MOVING
EAST AT 30 MPH...WILL AFFECT RUSKIN...APOLLO BEACH...GIBSONTON AND
RIVERVIEW...UNTIL 315 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 246 AND 250.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2782 8241 2784 8241 2784 8243 2799 8217
      2794 8205 2779 8206 2771 8243 2778 8245
      2779 8243 2780 8245 2781 8245
TIME...MOT...LOC 1829Z 249DEG 30KT 2779 8239

The radar

The Tampa radar (KTBW), 19 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
September 18, 1:42 PM EST
Where
Hillsborough County, Boyette
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
27.840, -82.280

Thunderstorm wind gusts and heavy rain pushed over one shallow rooted tree and caused minor damage to fencing and pool cage screens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411986.